Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 132, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 17, 2004, 2:11 PM EDT for 4 counties in Virginia; Caswell County, North Carolina. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2004, 2:11 PM EDT (18:11 UTC)
- Expired
- Sep 17, 2004, 3:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
Counties Caswell County, NC, Bedford County, VA, Campbell County, VA, Halifax County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 10:10 AM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 534 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 346 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 1:40 PM EDT, 31 minutes earlier.
Area forecast discussion, Sep 17, 1:40 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 140 PM EDT FRI SEP 17 2004 .SHORT TERM (TONIGHT)... VERY BUSY AROUND THE OFFICE THIS AFTERNOON. REMNANTS OF IVAN FORECAST TO CONTINUE MOVING SLOWLY OFF TO THE EAST NORTHEAST TONIGHT. EXPECT MOST AREAS TO SEE SOME MEASURABLE PRECIP OVERNIGHT...SO BASICALLY WENT WITH 100 PERCENT POPS. EASTERN ZONES HAVE HIGHER CHANCE FOR SEEING STRONG STORMS THIS EVENING. FOR TEMPS...DONT EXPECT TO SEE MUCH DIURNAL FALL OFF ONCE THE SUN GOES DOWN. CLOUDS AND RAIN SHOULD ALLOW FOR A VERY SLOW DROP OFF OVERNIGHT. WILL PROBABLY ONLY SEE ABOUT AN EIGHT OR TEN DEGREE DROPOFF TO TOMORROW MORNINGS LOWS. WINDS SHOULD NOT BE AS STRONG TONIGHT AS THEY WERE TODAY. && .LONG TERM (SATURDAY THROUGH FRIDAY)... IVAN WILL CONTINUE TO MOVE OFF TO THE EAST...AND THEN SOUTHEAST...BEFORE EVENTUALLY MOVING TOWARDS THE ATLANTIC COAST BY LATE SATURDAY EVENING. SHOULD SEE RAINFALL THROUGH THE EARLY AFTERNOON HOURS...BEFORE DIMINISHING DURING THE EVENING HOURS. HIGHER POPS TOMORROW EVENING OVER EASTERN COUNTIES. ONCE IVAN MOVES SOUTH AND EAST OF THE CWA...STRONG HIGH PRESSURE BEGINS TO BUILD IN ALOFT AND AT THE SURFACE. THIS IS WHAT SHOULD STEAR IVAN SOUTHWARD. HIGH WILL SETTLE IN MONDAY AND SHOULD REMAIN THROUGH THE MIDDLE TO END OF THE WEEK. WILL SEE A DEFINITE DECREASE IN RAIN CHANCES THIS WEEK. PLANNING ON A DRY FORECAST FOR NOW FROM MONDAY THROUGH THURSDAY...AND THEN WILL REINTRODUCE SLIGHT CHANCE ON FRIDAY IN ADVANCE OF A COLD FRONT PROGGED TO BE HEADING TOWARDS THE CWA. && .AVIATION... RAIN...LOW CLOUDS...AND LOW VISIBILITIES ASSOCIATED WITH IVAN ARE EXPECTED TO CONTINUE OVER ALL TAF LOCATIONS THIS AFTERNOON AND OVERNIGHT. EVEN THOUGH OCCASSIONAL MVFR CONDITIONS MAY EXIST...THE PREDOMINANT CONDITIONS WILL CONTINUE TO BE IFR/LIFR THROUGH THE MORNING HOURS ON SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY. VA...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY. WV...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY. && LONG TERM...CL SHORT TERM/AVIATION...AMS
Hazardous weather outlook, Sep 17, 5:30 AM EDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 530 AM EDT FRI SEP 17 2004 NCZ001-002-018-VAZ015-180927- ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC- 530 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING. TOTAL RAINFALL OF BETWEEN 4 AND 8 INCHES CAN BE EXPECTED THROUGH TONIGHT...CAUSING FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO SATURDAY MORNING. A HIGH WIND WARNING IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 60 MPH. NUMEROUS DOWNED TREES WILL RESULT IN POWER OUTAGES ACROSS MUCH OF THE AREA. .DAYS TWO THROUGH SEVEN... MINOR TO MODERATE FLOODING ALONG THE NEW RIVER AND ITS TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. NCZ003-019-020-VAZ007-009>014-016-017-032-WVZ042-180927- BLAND VA-CARROLL VA-FLOYD VA-GILES VA-MERCER WV-MONTGOMERY VA- PATRICK VA-PULASKI VA-SMYTH VA-SURRY NC-TAZEWELL VA-WILKES NC- WYTHE VA-YADKIN NC- 530 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING. TOTAL RAINFALL OF BETWEEN 3 AND 6 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER AMOUNTS ARE POSSIBLE ALONG THE BLUE RIDGE. THIS MAY CAUSE FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO SATURDAY MORNING. A WIND ADVISORY IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 45 MPH. WITH THE ALREADY WET GROUND...THESE WIND SPEEDS WILL PRODUCE SCATTERED DOWNED TREES...RESULTING IN ISOLATED POWER OUTAGES ACROSS THE ADVISORY AREA. .DAYS TWO THROUGH SEVEN... MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK. NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ043>045- 180928- ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA- CRAIG VA-FRANKLIN VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MONROE WV- PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC- SUMMERS WV- 530 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING. TOTAL RAINFALL OF BETWEEN 2 AND 5 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER AMOUNTS ARE POSSIBLE IN HIGHER ELEVATIONS. THIS MAY CAUSE FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN... MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT... HTTP://WWW.ERH.NOAA.GOV/RNK.
In the hours before
Special weather statement, Sep 17, 11:45 AM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1145 AM EDT FRI SEP 17 2004 NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-172130- ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HALIFAX VA-HENRY VA- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA- ROCKINGHAM NC-STOKES NC-SURRY NC-WATAUGA NC-WILKES NC-YADKIN NC- 1145 AM EDT FRI SEP 17 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY IN THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA. THE PRIMARY THREAT WILL BE ISOLATED TORNADOES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Sep 17, 12:12 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 AM NON-TSTM WND DMG 10 W BOONE 36.21N 81.85W
09/17/2004 WATAUGA NC TRAINED SPOTTER
NUMEROUS TREES DOWN ALONG RTE 321
&&
AMSLocal storm report, Sep 17, 12:19 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1219 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1124 AM TORNADO 3 NW COLLINSVILLE 36.76N 79.95W
09/17/2004 HENRY VA EMERGENCY MNGR
TORNADO TOUCHDOWN NEAR HWY 220 AND 57 INTERSECTION.
&&
TWSpecial weather statement, Sep 17, 12:41 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1241 PM EDT FRI SEP 17 2004 NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-172130- ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA- BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC- CHARLOTTE VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HALIFAX VA-HENRY VA- MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA- ROCKINGHAM NC-STOKES NC-SURRY NC-WATAUGA NC-WILKES NC-YADKIN NC- 1241 PM EDT FRI SEP 17 2004 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY IN THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WITHIN THIS AREA. THE MODERATE RISK AREA IS GENERALLY SOUTH OF A LINE FROM BUCKINGHAM VIRGINIA TO STUART VIRGINIA. THE PRIMARY THREAT WILL BE ISOLATED TORNADOES.
Local storm report, Sep 17, 1:32 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0123 PM TORNADO 4 E VINTON 37.27N 79.82W
09/17/2004 BEDFORD VA TRAINED SPOTTER
TORNADO TOUCHDOWN ON HWY 24E.
&&
TWLocal storm report, Sep 17, 1:35 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0115 PM FUNNEL CLOUD 15 SW BEDFORD CITY 37.18N 79.71W
09/17/2004 FRANKLIN VA PUBLIC
WIND DAMAGE TO HOUSE ROOF.
&&
TWThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 10:28 AM EDT | Tornado Warning | RNK | Patrick | 32 min |
| Sep 17, 11:32 AM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 28 min |
| Sep 17, 12:01 PM EDT | Tornado Warning | RNK | Franklin, Henry, City of Martinsville | 29 min |
| Sep 17, 12:26 PM EDT | Tornado Warning | RNK | Franklin | 34 min |
| Sep 17, 12:31 PM EDT | Tornado Warning | RNK | Henry, City of Martinsville | 29 min |
| Sep 17, 12:50 PM EDT | Tornado Warning | RNK | Roanoke, City of Roanoke, City of Salem | 25 min |
| Sep 17, 12:56 PM EDT | Tornado Warning | RNK | Halifax | 34 min |
| Sep 17, 1:01 PM EDT | Tornado Warning | RNK | Bedford, Franklin | 29 min |
| Sep 17, 1:05 PM EDT | Tornado Warning | RNK | Franklin | 25 min |
| Sep 17, 1:30 PM EDT | Tornado Warning | RNK | Botetourt | 30 min |
| Sep 17, 1:44 PM EDT | Tornado Warning | RNK | Appomattox, Campbell, Charlotte | 31 min |
| Sep 17, 2:15 PM EDT | Tornado Warning | RNK | Appomattox | 30 min |
| Sep 17, 2:25 PM EDT | Tornado Warning | RNK | Campbell, Pittsylvania | 35 min |
| Sep 17, 2:29 PM EDT | Flash Flood Warning | RNK | Bedford, Campbell, Halifax, Pittsylvania, City of Lynchburg | 3 hr |
| Sep 17, 2:39 PM EDT | Tornado Warning | RNK | Buckingham | 21 min |
| Sep 17, 3:37 PM EDT | Flash Flood Warning | RNK | Amherst, Appomattox | 3 hr |
| Sep 17, 3:38 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Buckingham, Charlotte, Halifax | 37 min |
| Sep 17, 4:03 PM EDT | Flash Flood Warning | RNK | Charlotte | 3 hr |
| Sep 17, 4:16 PM EDT | Severe Thunderstorm Warning | RNK | Buckingham | 29 min |
| Sep 17, 4:33 PM EDT | Tornado Warning | RNK | Buckingham | 12 min |
| Sep 17, 11:02 AM EDT | Tornado Warning | RNK | Rockingham, Stokes | 28 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.